Wyoming, 2010

Ice Storm in Wyoming, December 22 to 23, 2010

December 22 to 23, 2010 · NWS CYS · 1 event in 1 county or zone

A large area of freezing drizzle produced over a quarter on an inch of ice accumulation in Lusk.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large area of freezing drizzle produced over a quarter on an inch of ice accumulation in Lusk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 22, 4:53 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 22, 4:53 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
453 PM MST WED DEC 22 2010

.UPDATE...FOR AVIATION...

.AVIATION...00Z TAF ISSUANCE...DETERIORATING CONDITIONS ONCE
AGAIN TONIGHT AS SNOW BEGINS TO MOVE INTO THE MOUNTAINS OF
SOUTHEAST WYOMING AND IMPACTS KRWL OVERNIGHT. LIGHT SNOW LOOKS TO
MOVE IN AROUND 02Z THEN BECOME MODERATE AT TIMES THROUGH THE
NIGHT. KLAR COULD ALSO SEE A LIGHT DUSTING OF SNOW OVERNIGHT IN
ADDITION TO SOME PATCHY FOG EARLY IN THE NIGHT. PRECIPITATION WILL
THEN SPREAD NORTHEAST UP THROUGH THE NORTHERN NEBRASKA PANHANDLE.
AT THIS POINT...BUFKIT SOUNDINGS INDICATE THAT PRECIPITATION
OVERNIGHT WILL BE LIGHT...BUT IN THE FORM OF FREEZING RAIN AT
KDGW...KTOR THROUGH TO KCDR. A COLD FRONT DROPPING SOUTH THROUGH
THE LATE MORNING WILL BRING PRECIP CHANCES SOUTH THROUGH THE
REMAINING CWA...BUT WILL LIKELY BE A RAIN/SNOW MIX BY THAT POINT.
WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT WITH ISOLATED SNOW
SHOWERS PERSISTING THROUGH THE EVENING.

&&

.PREV DISCUSSION... /ISSUED 300 PM MST WED DEC 22 2010/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...TRICKY FORECAST FOR
TONIGHT AND TOMORROW. MAIN CONCERN WILL BE SNOW IN THE MOUNTAINS
AND THE POTENTIAL FOR FREEZING RAIN IN THE PLAINS TONIGHT. AN
UPPER LEVEL LOW WILL MOVE ACROSS THE SOUTHCENTRAL ROCKIES TONIGHT
WITH A SFC LOW DEVELOPING IN SOUTHEASTERN COLORADO AND AN INVERTED
TROUGH EXTENDING UP INTO SOUTHEAST WYOMING. SOUTHEAST WINDS OVER
THE NEBRASKA PANHANDLE HAVE BECOME QUITE BREEZY THIS AFTERNOON AS
THE INVERTED TROUGH DEVELOPS AND WILL CONTINUE TO BE SO THROUGH
MUCH OF TONIGHT. OROGRAPHIC SNOW SHOWERS WILL DEVELOP LATE THIS
AFTERNOON AND CONTINUE THROUGH EARLY THURSDAY IN THE SIERRA MADRE
AND SNOWY MOUNTAINS AS A PIECE OF ENERGY BREAKS OFF FROM THE MAIN
LOW AND SLIDES TO THE NORTHEAST IN VERY MOIST SOUTHWEST FLOW
ALOFT. A WINTER WEATHER ADVISORY FOR SNOW WILL CONTINUE THROUGH
THURSDAY AS 6 TO 10 INCHES OF SNOW IS EXPECTED. THIS WAVE WILL
ALSO ENHANCE THE LEESIDE LOW PRESSURE TROUGH AND STRENGTHEN WARM
AIR ADVECTION AND ISENTROPIC LIFT OVER THE EASTERN PLAINS. THIS IS
DEPICTED ON THE 295K AND 300K THETA SURFACES BY BOTH NAM AND GFS
WITH AN ELEVATED THETA RIDGE PARKED JUST TO THE LEE OF THE LARAMIE
RANGE TONIGHT. EXPECT BELOW FREEZING SFC TEMPERATURES TO REMAIN IN
PLACE TONIGHT IN THIS AREA...WHICH COMBINED WITH THE WARMING TEMPS
ALOFT ILLUSTRATES A THERMAL PROFILE FAVORABLE FOR FREEZING RAIN.
WITH ISENTROPIC LIFT AND SFC CONVERGENCE WITH THE DEEPENING
LEESIDE TROUGH STRONGEST ALONG THE NORTHERN TIER OF
COUNTIES...ANTICIPATE THE GREATEST ACCUMULATIONS UP IN THIS REGION
ALTHOUGH THEY WILL STILL BE ON THE LIGHTER END. STILL...CONDITIONS
WILL BE HAZARDOUS IF IN FACT THE FREEZING RAIN MATERIALIZES AS
GUIDANCE SUGGESTS.

PRECIP WILL THEN TREK SOUTH AS THE MAIN UPPER TROUGH MOVES INTO THE
SOUTHERN PLAINS AND A COLD FRONT SLIDES ACROSS THE CWA DURING THE
DAY TOMORROW. FREEZING RAIN WILL LIKELY SWITCH TO RAIN OR A MIX OF
RAIN AND SNOW THROUGH THE LATE MORNING AS SFC TEMPS WARM AND
TEMPS ALOFT COOL. A FEW LINGERING SHOWERS WILL CONTINUE THROUGH
THURSDAY NIGHT IN THE WAKE OF THE COLD FRONT WITH SNOW CONTINUING
IN THE SIERRA AND SNOWY RANGE. FRIDAY WILL BE MILD AND DRY AS A
SHARP UPPER RIDGE BUILDS IN FROM THE WEST.

LONG TERM...CHRISTMAS DAY THROUGH THURSDAY

LOOKS LIKE MOSTLY MILD WEATHER FROM CHRISTMAS DAY ON THROUGH NEXT
WEEK...THOUGH WE COULD SEE SOME PERIODS OF SNOW ACROSS CARBON
COUNTY. NO MAJOR SYSTEMS EXPECTED THOUGH THROUGH THIS TIME FRAME.

SATURDAY AND SUNDAY...SOUTHEAST WYOMING AND NEBRASKA PANHANDLE
LOOKS TO BE DOMINATED BY AN UPPER HIGH PRESSURE RIDGE. MAX
TEMPERATURES FOR THE WEEKEND LOOK TO BE MID 40S TO UPPER 40S EAST
OF THE LARAMIE RANGE WITH MID TO UPPER 30S WEST. UPPER RIDGE MOVES
EAST SUNDAY EVENING AND 700MB WINDS INCREASE OUT OF THE SOUTHWEST
SUNDAY EVENING. WOULD EXPECT SOME WINDY CONDITIONS IN OUR USUAL
WIND PRONE AREAS SUNDAY NIGHT AND MONDAY MORNING.

LOOKS LIKE A MAINLY DRY SHORTWAVE THAT MOVES THROUGH THE AREA
MONDAY. LOOKS PRETTY POTENT ON THE GFS AS IT TRACKS THROUGH...BUT
WITH LITTLE IN THE WAY OF LOW LEVEL MOISTURE...KEPT ALL LOCATIONS
DRY EXCEPT FOR SOME LOW CHANCE POPS IN THE SNOWY AND SIERRA MADRE
RANGES. CLOUDY CONDITIONS THOUGH...SHOULD PREVAIL AT MOST LOCATIONS.

ANOTHER DRY SHORTWAVE LOOKS TO MOVE THROUGH TUESDAY NIGHT INTO
WEDNESDAY. GFS REMAINS DRY WHILE THE ECMWF SHOWS A LITTLE MORE QPF
OVER SOUTHERN CARBON COUNTY. INTRODUCED LOW END CHANCE POPS ONCE
AGAIN FOR THE SIERRA MADRE AND SNOWY RANGES FOR THIS TIME FRAME.

WAY WAY OUT IN THE EXTENDED...BOTH THE GFS AND ECMWF HINTING AT A
POSSIBLE MAJOR STORM SYSTEM FOR NEW YEARS EVE. HAVE TO WAIT UNTIL
THE EVENT DRAWS A LITTLE CLOSER THOUGH TO GIVE ANY FURTHER
DETAILS.

FIRE WEATHER...NO FIRE WEATHER CONCERNS EXPECTED THROUGH EARLY
FRIDAY AS MOISTURE FROM THE PACIFIC CONTINUES TO STREAM INTO THE
DISTRICT. MODERATE SNOW WILL CONTINUE FOR THE MOUNTAINS OF
SOUTHEAST WYOMING THROUGH THURSDAY EVENING...WITH LIGHT SNOW AND
FREEZING RAIN POSSIBLE FOR THE PLAINS OF WYOMING AND THE NEBRASKA
PANHANDLE TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM THURSDAY FOR WYZ112-WYZ114.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...RJM
LONG TERM...CLAYCOMB
Hazardous weather outlook, Dec 22, 1:47 PM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MST WED DEC 22 2010

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
232100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
147 PM MST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP LATER THIS EVENING WITH SOME AREAS
TURNING OVER TO FREEZING RAIN OVERNIGHT. ACCUMULATIONS WILL BE
LIGHT OVERALL...WITH THE BEST CHANCE FOR PRECIPITATION IN THE
NORTHERN PORTION OF THE FORECAST AREA. PATCHY FOG IS ALSO POSSIBLE
OVERNIGHT ALONG AND TO THE EAST OF THE SOUTHERN LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW OR FLURRIES MIXED WITH RAIN WILL BE POSSIBLE INTO
THURSDAY AFTERNOON WITH LITTLE ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>111-113-115>117-232100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
147 PM MST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT...WITH
1 TO 2 INCHES OF ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE THROUGH THURSDAY MORNING. UP TO AN
INCH OF ADDITIONAL ACCUMULATION IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-232100-
SIERRA MADRE RANGE-SNOWY RANGE-
147 PM MST WED DEC 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE SNOW WILL DEVELOP THIS AFTERNOON AND CONTINUE TONIGHT
WITH SNOW ACCUMULATIONS OF 3 TO 5 INCHES EXPECTED. A WINTER
WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THURSDAY
EVENING...WITH AN ADDITIONAL 3 TO 6 INCHES OF ACCUMULATION
EXPECTED. THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Dec 22, 1:03 PM MST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
103 PM MST WED DEC 22 2010

WYZ116-222200-
SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE
103 PM MST WED DEC 22 2010

...PATCHY DENSE FOG TO CONTINUE THROUGH THE AFTERNOON...

AREA WEBCAMS SHOW PATCHY DENSE FOG PERSISTING IN EXTREME SOUTHERN
PORTIONS OF THE SOUTHERN LARAMIE RANGE. THIS INCLUDES HIGHWAY 287
NEAR PUMPKIN VINE. DO EXPECT THE FOG TO LIFT WITH VISIBILITIES
IMPROVING BY THE LATE AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Niobrara County

When
December 22, 6:00 PM MST to December 23, 12:00 PM MST
Where
Niobrara County forecast zone
Reported by
Law Enforcement
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Law enforcement reported one quarter inch of ice in and around Lusk.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266900.